You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Alterations in Colonic Anatomy Induced by Chronic Stimulant Laxatives: The Cathartic Colon Revisited

Joo, Jae Sik M.D.; Ehrenpreis, Eli D. M.D.; Gonzalez, Leopoldo M.D.; Kaye, Mark M.D.; Breno, Susan; Wexner, Steven D. M.D.; Zaitman, Daniel B.S.; Secrest, K. R.N.

Journal of Clinical Gastroenterology:
Original Studies
Abstract

Cathartic colon is a historic term for the anatomic alteration of the colon secondary to chronic stimulant laxative use. Because some have questioned whether this is a real entity, we investigated changes occurring on barium enema in patients ingesting stimulant laxatives. Our study consisted of two parts. In part 1, a retrospective review of consecutive barium enemas performed on two groups of patients with chronic constipation (group 1, stimulant laxative use [n = 29]; group 2, no stimulant laxative use [n = 26] was presented to a radiologist who was blinded to the patient group. A data sheet containing classic descriptions of cathartic colon was completed for each study. Chronic stimulant laxative use was defined as stimulant laxative ingestion more than three times per week for 1 year or longer. To confirm the findings of the retrospective study, 18 consecutive patients who were chronic stimulant laxative users underwent barium enema examination, and data sheets for cathartic colon were completed by another radiologist (part 2). Colonic redundancy (group 1, 34.5%; group 2, 19.2%) and dilatation (group 1, 44.8%; group 2, 23.1%) were frequent radiographic findings in both patient groups and were not significantly different in the two groups. Loss of haustral folds, however, was a common finding in group I (27.6%) but was not seen in group 2 (p < 0.005). Loss of haustral markings occurred in 15 (40.5%) of the total stimulant laxative users in the two parts of the study and was seen in the left colon of 6 (40%) patients, in the right colon of 2 (13.3%) patients, in the transverse colon of 5 (33.3%) patients, and in the entire colon of 2 (13.3%) patients. Loss of haustra was seen in patients chronically ingesting bisacodyl, phenolpthalein, senna, and casanthranol. We conclude that long-term stimulant laxative use results in anatomic changes in the colon characterized by loss of haustral folds, a finding that suggests neuronal injury or damage to colonic longitudinal musculature caused by these agents.

Author Information

From the Departments of Colorectal Surgery (J.S.J., S.D.W.), Gastroenterology (S.B., D.Z.), and Radiology (L.G., M.K., K.S.), Cleveland Clinic Florida, Fort Lauderdale, Florida; and the Department of Gastroenterology (E.D.E.), University of Chicago, Chicago, Illinois.

Received August 1, 1997. Sent for revision October 17, 1997. Accepted February 4, 1998.

Funded in part by a generous grant from the Caporella family.

Poster presentation at the 61st Annual Scientific Meeting of the American College of Gastroenterology, October 21-23, 1996, in Seattle, Washington.

Address correspondence and reprint requests to Dr. Steven D. Wexner, Department of Colorectal Surgery, 3000 West Cypress Creek Road, Fort Lauderdale, FL 33309.

© Lippincott-Raven Publishers